Alert archive / Nebraska / Special Weather Statements in 2018

Special Weather Statement, NWS North Platte, NE

August 3, 2018Thomas County, Nebraska

NWS North Platte, NE issued this special weather statement at Aug 3, 2018, 6:34 PM CDT for Thomas County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2018, 6:34 PM CDT (23:34 UTC)
Expired
Aug 3, 2018, 7:15 PM CDT
In force
41 min
Issued by
NWS North Platte, NE

County Thomas County, NE

The radar

The North Platte radar (KLNX), 16 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
262 J/kg
Mixed-layer CIN
-319 J/kg
Mixed-layer LCL
1873 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

612 
WWUS83 KLBF 032334
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
634 PM CDT FRI AUG 3 2018
 
NEZ005-008-025-026-040015-
Brown NE-Eastern Cherry NE-Thomas NE-Blaine NE-
634 PM CDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY...
SOUTHWESTERN BROWN...NORTHWESTERN BLAINE AND NORTHEASTERN THOMAS
COUNTIES UNTIL 715 PM CDT...

At 634 PM CDT, Doppler radar was tracking a strong thunderstorm over
Thedford, moving northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Thedford, Elsmere, Purdum, Hawley Flats, Natwick and Koshopah. 

This includes the following highways...
 Highway 2 between mile markers 208 and 219.
 Highway 83 between mile markers 145 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4192 10058 4204 10066 4222 10018 4199 10000
TIME...MOT...LOC 2334Z 246DEG 27KT 4199 10052 

$$

CDC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Aug 3, 6:28 PM CDT, 6 minutes earlier.

Area forecast discussion, Aug 3, 6:28 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
628 PM CDT Fri Aug 3 2018

.SHORT TERM...(This evening through Saturday)
Issued at 340 PM CDT Fri Aug 3 2018

An upper level disturbance, moving through WY this afternoon, should
fire off one or two areas of thunderstorms and possibly a QLCS
extending north and south across a good portion of ncntl Nebraska.
The SREF shows modest mid level frontogenesis ahead of the
disturbance and the models show precipitable water increasing to 1.5-
1.75 inches. Model soundings indicate most of this water will be
loaded into the 700-300mb layer; potentially producing strong to
severe wind gusts with weak winds aloft. Gusty winds and heavy
rainfall have been added to the forecast for a few hours this
afternoon and this evening.

The convective arrangement should exit ncntl Nebraska early Saturday
morning. A weaker upper air disturbance should form off the Laramie
Range 18z-21z Saturday afternoon. Isolated to scattered thunderstorm
development is expected across ern WY which should move east into
wrn Nebraska. It is believed the convection this afternoon and this
evening will produce a stable meso high which will limit storm
coverage to isolated or low-end scattered across wrn Nebraska. The
model consensus shows precipitable water falling to around 1 inch
and the CAMS models such as the HREF, NAM12 and NAMnest support the
forecast for low POPs.

.LONG TERM...(Saturday night through Friday)
Issued at 340 PM CDT Fri Aug 3 2018

Not sure about the forcing and stability Saturday evening. Winds
aloft at 500mb increase to 40-50kt which might be too strong for
storm development given the limited instability that could be in
place with the wake of tonight's storms. The NAM and GFS show a
disturbance moving into Nebraska Saturday which would provide
forcing. The Bulk Richardson number in the NAM is favorable for
storm development and there is a stationary front draped across
ncntl Nebraska in both the NAM and GFS models. The model consensus
suggests just an isolated/low-end scattered thunderstorm chances.
The better moisture appears to lie across eastern Nebraska as
suggested by the ECM.

The models show very good moisture return east of highway 83 Sunday
with precipitable water increasing to over 1.5 inches again. Winds
aloft at 500mb remain strong at 40-50kt and sufficient elevated
instability is shown by the NAM for thunderstorms. No significant
height falls are shown by the models but cold air aloft is producing
steep lapse rates become steep of over 7C/km. The models suggested a
chance POP associated with a cold front and a southward propagating
MCS.

No significant rain chances are expected Monday and beyond. Just
isolated chances. The upper level flow will transition to northwest
flow without moisture return. H850mb winds become south but remain
very weak. The GFS indicates the deeper moisture would remain
sequestered across the Midsouth as a result of a stationary front.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 628 PM CDT Fri Aug 3 2018

Thunderstorms increasing in coverage across southwest Nebraska,
to include the KLBF TAF site at the beginning of the TAF period.
Gusty winds and heavy rain to reduce visibility at the terminal
until 02z, possibly lasting until 04z. Aside from a few showers
the next hour, KVTN is expected to remain outside of thunderstorms
this evening.

Mainly VFR conditions outside of convective activity however. A more
prominent wind shift to the northwest will occur in the north
central part of the state after the passage of the storms and
associated trough by Saturday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Roberg
Hazardous weather outlook, Aug 3, 3:41 PM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
341 PM CDT Fri Aug 3 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-042045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
341 PM CDT Fri Aug 3 2018 /241 PM MDT Fri Aug 3 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms capable of gusty winds are likely this evening,
generally along and east of a line from Ogallala to Mullen to
Valentine. A few severe storms may develop capable of wind damage,
large hail and very heavy rainfall. The area of concern for these
storms is generally east of a line from Big Springs to Hyannis
and Merriman.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Isolated thunderstorms are possible across western and north
central Nebraska Saturday afternoon and Saturday night. There is
a marginal threat for severe storms across all of western and
north central Nebraska. Large hail and damaging winds are
possible.

Thunderstorms are possible Sunday and Sunday night across all of
western and north central Nebraska. There is a marginal risk for
severe storms with large hail and damaging winds being the main
severe threats.

Thunderstorms are possible, at times, Monday through Wednesday
night. At this time, the risk of severe weather is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 3 and 9 pm today along
and east of a line from Big Springs to Hyannis and Merriman.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 3, 5:37 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service North Platte NE
537 PM CDT FRI AUG 3 2018

NEZ070-032315-
Hayes NE-
537 PM CDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAYES COUNTY UNTIL
615 PM CDT...

At 537 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Hayes Center. This storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southwestern Hayes
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4042 10109 4042 10132 4054 10131 4054 10109
TIME...MOT...LOC 2237Z 181DEG 4KT 4050 10121

CDC
Special weather statement, Aug 3, 5:42 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service North Platte NE
542 PM CDT FRI AUG 3 2018

NEZ005-008-032330-
Brown NE-Eastern Cherry NE-
542 PM CDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHERRY AND
NORTHWESTERN BROWN COUNTIES UNTIL 630 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm near
Valentine National Wildlife Refuge, or 23 miles south of Valentine,
moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Johnstown, Valentine National Wildlife Refuge and Wood Lake.

This includes the following highways...
 Highway 20 between mile markers 212 and 236.
 Highway 83 between mile markers 183 and 193.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4241 10050 4255 10065 4283 10020 4257 9994
TIME...MOT...LOC 2242Z 231DEG 27KT 4254 10049

CDC
Special weather statement, Aug 3, 6:34 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
634 PM CDT FRI AUG 3 2018

NEZ005-008-025-026-040015-
Brown NE-Eastern Cherry NE-Thomas NE-Blaine NE-
634 PM CDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY...
SOUTHWESTERN BROWN...NORTHWESTERN BLAINE AND NORTHEASTERN THOMAS
COUNTIES UNTIL 715 PM CDT...

At 634 PM CDT, Doppler radar was tracking a strong thunderstorm over
Thedford, moving northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Thedford, Elsmere, Purdum, Hawley Flats, Natwick and Koshopah.

This includes the following highways...
 Highway 2 between mile markers 208 and 219.
 Highway 83 between mile markers 145 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4192 10058 4204 10066 4222 10018 4199 10000
TIME...MOT...LOC 2334Z 246DEG 27KT 4199 10052

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:37 PM CDTSpecial Weather StatementLBFHayes38 min
Aug 3, 5:42 PM CDTSpecial Weather StatementLBFBrown48 min
Aug 3, 5:50 PM CDTSevere Thunderstorm WarningLBFHayes40 min
Aug 3, 6:16 PM CDTAreal Flood AdvisoryLBFHayes3 hr
Aug 3, 6:18 PM CDTAreal Flood AdvisoryLBFHayes3 hr
Aug 3, 6:30 PM CDTSevere Thunderstorm WarningLBFLincoln49 min
Aug 3, 6:38 PM CDTSpecial Weather StatementLBFBrown52 min
Aug 3, 6:42 PM CDTSpecial Weather StatementLBFPerkins48 min
Aug 3, 6:46 PM CDTSpecial Weather StatementLBFChase, Hayes44 min

Nearby

Special Weather Statements in Nebraska, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.